Question about Protime and INR tests (care plan patient)

  1. 0
    I need a little help. I know that what I am reading is significant however I am confused about exactly why. My patient's INR and Protime numbers are "decreasing" which after treatment I would assume they would "increase". So here is my question. Pt:
    Protime 29.2 (12/21/2011) 22.8 (1/17/2012)
    0.00-100.0 (per chart)
    INR 3.0 (12/21/2011) 2.3 (1/17/2012)
    0.00-4.5 (per chart)

    What kinds of things would make the protime and inr decrease? She is not on asprin or lasix. However she does take hypertensive and hyperthroidsim medications. Her diet is mechanical soft and she eats well most days. Can anyone give me some insight as to why they would be changing so drastically? Thanks!

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights: Student Edition newsletter.

  2. 11 Comments...

  3. 0
    Coumadin is adifficult drug to maintain. My Mom is involved in a program at a local hospital where she tests herself at home weekly and has her doses adjusted weekly. Warfarin and Coumadin are oral medications that can prevent clots from forming. However, these anticoagulation agents interact with many foods, medications, and herbs, so it is difficult to maintain a stable control of the medication.

    This may help....Coumadin Therapy
  4. 0
    She is not on Coumadin therapy or waurfin. That's why I am confused. She is on an antihypertensive however.
  5. 0
    was she on coumadin at the time of the first draw? Really about the only thing a PT/INR is done for is to monitor for coumadin's effect. Is this long term care or clinic?
    Quote from foxstruck
    She is not on Coumadin therapy or waurfin. That's why I am confused. She is on an antihypertensive however.
  6. 1
    Quote from foxstruck
    I need a little help. I know that what I am reading is significant however I am confused about exactly why. My patient's INR and Protime numbers are "decreasing" which after treatment I would assume they would "increase". So here is my question. Pt:
    Protime 29.2 (12/21/2011) 22.8 (1/17/2012)
    0.00-100.0 (per chart)
    INR 3.0 (12/21/2011) 2.3 (1/17/2012)
    0.00-4.5 (per chart)


    What kinds of things would make the protime and INR decrease? She is not on aspirin or lasix. However she does take hypertensive and hyperthyroidism medications. Her diet is mechanical soft and she eats well most days. Can anyone give me some insight as to why they would be changing so drastically? Thanks!
    Ok, now I am confused. You mentioned that your patients numbers are changing "after treatment" in an unexpected way. What treatment did they receive?

    What other diagnosis does this patient have, what is the complete med list maybe there is another drug similar to Coumadin/ Pradaxa? Lovenox? Does the patient have liver issues? Clotting disorder? Why would you expect the numbers to INCREASE? I need more information before I can answer you.

    What Affects the Test
    Prothrombin Time (PT) Blood Test for Clotting Time

    Results
    Prothrombin Time (PT) Blood Test for Clotting Time

    Prothrombin Time
    Prothrombin Time (PT) Blood Test for Clotting Time
    Sun0408 likes this.
  7. 0
    thanks! That's why I was confused. If she's not on blood thinners why would they change? Here is the list
    Skin repair cream @shift
    Topical: calazyme to coccyx
    Antifungal cream groin/under breasts
    Oscal 500mg oral daily (0800)
    Daily Vite tab 2 tabs orally daily (0800)
    Docusate Sodium 100mg/10ml liq 100mg po twice daily
    Metoprolol 50mg tab 50mgl oral every shift SBP <110 or HR <65 0800
    Vitamin D 2000 IU Tab/2000 IU oral daily 0800
    Norco 325mg-5 mg tab 1 tab oral three times daily 1200
    Glucose control liq twice daily
    Artificial tears 1gtts both eyes three times a day 0800
    Weekly hydration monitoring on Friday
    Ocuvite Tab oral daily 0800
    Omega 3 1000 1000mg oral daily 0800
    Allopurinol 300mg tab 300mg oral daily 0800
    Furosemide 40mg tab/40mg tab oral daily 0800
    Norco 325mg-5 tab PRN

    Her diagnosis includes:
    Diabetes type 2
    CVA
    Afib
    Osteoporosis
    Osteoarthritis
    Alzheimers
  8. 2
    OK, this is long term care. are you going by the MAR, or directly from doctor's order sheet? sometimes there is a separate page in the MAR for coumadin. with the dx of Afib, she should be on coumadin. check back, month by month for coumadin orders.
    any PT/INRs drawn in between the two you gave us? check orders for nov/dec specifically for the day of the last PT/INR, see if there was an order for coumadin at that time. good luck
    KelRN215 and Esme12 like this.
  9. 1
    First, why would you expect them to increase, or get higher values, if she isn't on anticoagulants. Is it possible she was recently on some kind of anticoagulant when the first labs were drawn. Patients lab work changes day to day moment to moment affected by what we eat, what time of day, the stress we are under so it isn't uncommon for a lab to change.

    I am curious, however, on why the labs we elevated before and are slightly elevated now in the absence of anticoagulant therapy. Is there underlying liver disease or blood disorder that you are unaware of? Is she having liver compromise from the Tylenol in the Norco?

    I am thinking that you don't have all the meds as she has A fib which is an irregular heart beat that allows the formation of small clots on the heart. She has had CVA probably from the showering of small clots to the brain. These patients are anticoagulated. What does she take for rate control of her arrhythmia? What also clues me that you don't have the full med sheet. What is her glucose control 2 times a week? What does she take for her Type ll Diabetes.
    GrnTea likes this.
  10. 2
    please, everyone, do not use the term "blood thinners," because it makes patients think of water in the milk or turpentine in the paint. anticoagulants do not thin the blood, they decrease its clotting ability. i know you will hear other nurses and even doctors use this term speaking to patients because they think "anticoagulant" is a big confusing word. they are wrong to do so. i've heard people say that they are always cold when they take warfarin because they have thin blood. obviously not the case, so someone has missed the boat on patient teaching and this resulted in confusion they tried to avoid. most people understand that blood clots.

    think about your patient teaching: if you are teaching someone about his anticoagulant medications, how do you reinforce the idea of why he takes them if he thinks it has to do with thinning blood and not making clots?

    "your heartbeat is irregular, atrial fibrillation, and that increases the chances that a blood clot will form in your heart. (or, "you have a tendency to form clots in the deep veins in your leg. these could travel to your heart and be dangerous.") so we give you this medication to decrease your clotting. we test your blood every x days/weeks/months to see that the dose is still correct, by looking at how long your blood takes to clot. while you are taking this medication, called an "anticoagulant," which means "anti-clot," your blood will not clot as fast as normal, so you should avoid activities that might result in injury like ..... you should look out for easy bruising or bleeding, or bleeding that doesn't stop, black in your stools or if you vomit blood; tell your healthcare provider right away if you see any of these."

    is that so hard? get in the habit of doing it right in the first place and you won't have to change your language later.
    KelRN215 and Esme12 like this.
  11. 1
    Side note....I have come against my mother, a brick wall (I wonder where she gets it from) I have finally surrendered to her and since this is a recent subject EVERYDAY because she tests at home and calls in her results....I have kowtowed to her in a proper daughter "Yes mother" manner. and it wormed it's way on to my language.

    GrnTea is right...they aren't blood thinners.
    foxstruck likes this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top